Four consecutive cases of sudden unexpected death in epilepsy (SUDEP), occurring in non-hospitalized patients while treated with lamotrigine (LTG), between 1995 and 2005, are reported from Stavanger University Hospital, Norway. All were female gender, the epilepsy was idiopathic, age range was 16 to 37 years, and LTG was monotherapy. Seizures were generalized tonic clonic, the EEG showed bilateral synchronous epileptiform activity, pulmonary edema was found at autopsy, and a terminal seizure was suspected but not witnessed. Low post-mortem levels of LTG indicated probable non-compliance in 2 patients. Four possible explanations for the SUDEP are proposed: 1) a fatal seizure resulting from LTG non-compliance; 2) LTG-induced ventricular cardiac tachyarrhythmia (torsade de pointes); 3) a combination of LTG effects and seizure; and 4) coincidental unrelated to LTG. [1]

COMMENT. LTG is a potential inhibitor of cardiac rapid delayed rectifier potassium ion current, leading to increased risk of arrhythmia and SUDEP [2]. The above findings might prompt a review of cardiac function by ECG especially in young female patients with idiopathic generalized epilepsy treated with LTG.